Colorado, 2004

Winter Storm in Colorado, February 11 to 12, 2004

February 11 to 12, 2004 · NWS PUB · 8 events in 8 counties and zones

A winter storm system deposited widespread light snow and some heavy snow accumulations across portions of southern Colorado. Some of the higher snowfall tallies follow.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A winter storm system deposited widespread light snow and some heavy snow accumulations across portions of southern Colorado. Some of the higher snowfall tallies follow. Six inches of snow was noted at Del Norte in Rio Grande county...Florence in Fremont county and La Veta in Huerfano county. Eight inches of snow occurred at Walsenburg in Huerfano county....while10 inches covered Trinidad in Las Animas county. Eleven inches of snow was measured 12 miles northwest of Canon City in Fremont county...while 12 inches impacted the Monte Vista area in Rio Grande county. Finally...13 inches of snow graced Beulah and Rye in Pueblo county...and Cuchara and 13 miles south southeast of Walsenburg in Huerfano county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 11, 4:07 AM MST, 6 hours 53 minutes earlier.

Area forecast discussion, Feb 11, 4:07 AM MST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
407 AM MST WED FEB 11 2004

.SHORT TERM...
(TODAY AND TONIGHT)

...SNOW AMOUNTS MAIN FCST CHALLENGE...

CURRENTLY...UPPER JET DIVING SOUTHWARD ACROSS ID/UT...WITH AREA OF
ENHANCEMENT IN IR PICKS ACROSS NORTHERN AND CENTRAL CO...COINCIDENT
WITH QG ASCENT IN LF QUAD.  KFTG RADAR BEGINNING TO FILL IN WITH
ECHOES PAST HOUR OR SO...WITH SNOW BEGINNING TO FALL AT KAKO...AND
ACROSS CENTRAL MTN LOCATIONS. CIGS ARE STILL MOSTLY VFR ACROSS NE
CO...BUT THESE SHOULD BE DROPPING NEXT 1 TO 3 HOURS.  BRUNT OF COLDER
AIR STILL ACROSS NE CO/WY...BUT SHOULD BE MAKING QUICK PROGRESS INTO
SE CO THROUGH THE MORNING HOURS.

UPPER TROF IN FCST MODELS IS NOW SLOWER AND SLIGHTLY FURTHER WEST
WITH TRACK OF UPPER TROF THAN RUNS I SAW FROM YESTERDAY.(UPPER TROF
NOW FCST TO MOVE ACROSS CO/UT.) UPPER JET ROUNDS THE BASE OF THE TROF
BY LATE AFTERNOON/EARLY EVENING...WHICH BRINGS FAVORABLE QG FORCING
ACROSS SOUTHERN AND WESTERN SECTIONS OF CO TODAY AND TONIGHT.  WITH
THE FURTHER WEST TRACK...THIS HELPS PULL LOWER LVL WINDS MORE
EASTERLY THROUGH A DEEPER LAYER (THOUGH 06Z MESO-ETA RUN HAS COME IN
WITH A SLIGHTLY MORE NORTHEAST COMPONENT).  MODELS QUICKLY SATURATE
LOWER LVLS THROUGH MID MORNING...WITH UNSTABLE LAYER IN MODEL
SOUNDINGS BETWEEN ROUGHLY 800 AND 650 MB.  IN ADDITION...TEMPERATURES
IN THE SATURATED LAYER RANGE FROM -14 TO -18 C...WHICH WILL BE
FAVORABLE FOR DENDRITIC SNOW GROWTH.  THIS...IN ADDITION TO 15-20
KTS OF EAST TO NORTHEAST UPSLOPE FLOW...AND AFORE MENTIONED DYNAMICS
AND LOW LVL INSTABILITY...SHOULD ALLOW FOR A FAIRLY WIDESPREAD HEAVY
SNOW EVENT ACROSS THE SOUTHERN AND EASTERN MOUNTAINS.  FOCUS FOR THE
HEAVIEST SNOWS WILL BE ALONG THE EAST AND NORTHEAST FACING SLOPES OF
THE SANGRES AND WETS...AND DUE TO THE DEEP EASTERLY FLOW...THE EAST
FACING SLOPES OF THE SAN JUANS AND LA GARITA MOUNTAINS AS WELL.  EVEN
THE UPPER ARKANSAS RIVER VALLEY WILL SEE SOME DECENT SNOW AMOUNTS
(PRIMARILY 4-8 INCHES) AS EASTERLY FLOW PENETRATES UP THE RIVER
VALLEY.  EVENING CREW HAS ALREADY HOISTED THE ADVISORIES AND
WARNINGS...AND CURRENT GRIDS LOOK PRETTY GOOD.  ONLY CHANGE WAS TO
DELAY MORNING SNOWS A BIT AS PROGRESS OF SYSTEM APPEARS A BIT SLOWER.
 BUT...EXPECT CONDITIONS SHOULD BE DETERIORATING RAPIDLY FROM NORTH
TO SOUTH THROUGH THE MORNING HOURS.  ONLY AREA IN QUESTION NOW STANDS
SOUTHERN EL-PASO AND PUEBLO COUNTIES...WHERE IF LOWER LVL FLOW STAYS
MORE NORTHEASTERLY...MAY TEND TO SHADOW LOCATIONS LIKE COLORADO
SPRINGS AND PUEBLO.  AM NOT READY TO TREND SNOW AMOUNTS DOWN YET...AS
00Z MESO-ETA RUN AND LATEST RUC40 IS STILL SHOWING MORE EASTERLY
COMPONENT.

OVERNIGHT...TREND WILL BE TOWARDS DECREASING SNOWS FROM NORTH TO
SOUTH.  LATEST RUNS SEEM A LITTLE SLOWER IN SHIFTING ALL THE
ACTIVITY SOUTH OF THE AREA...SO WITH MORE CLOUD COVER TEMPS
SHOULD STAY SLIGHTLY WARMER THAN PREVIOUS MIN T GRID DEPICTED ALONG
THE SOUTHERN BORDER AREAS AND THE SAN LUIS VALLEY. WARMED THESE AREAS
IN LOW TEMP GRIDS SOME. LOCATIONS MOST NORTH WILL SEE THE CLEARING
FIRST...HENCE THE COLDEST LOW TEMPS (WELL BELOW ZERO FOR MTN
LOCATIONS AS TEMPERATURES AT 700MB DROP TO -17 TO -20 CELSIUS BY
MORNING.  -KT

.LONG TERM...
(THURSDAY THROUGH TUESDAY).

MAIN FORECAST CHALLENGES CONTINUE TO BE PRECIPITATION AND
TEMPERATURES THROUGH THURSDAY.

THURSDAY...CUTOFF LOW FORECAST TO BE OVER SOUTHEAST UTAH BY 12Z
THURSDAY...AND FORECAST TO MOVE SOUTH INTO NORTHEAST ARIZONA BY
SUNSET.  UPSHOT WILL BE THAT PRECIP SHOULD BE ENDING IN THE SOUTHERN
TIER OF ZONES THROUGH THE DAY...AS UPSLOPE WINDS DIMINISH. ONLY
MINOR SNOW ACCUMULATIONS EXPECTED...ESPECIALLY IN THE HIGHER
ELEVATIONS OF THE SOUTHERN MOUNTAINS.  SOME CLEARING MAY OCCUR OVER
THE EASTERN ZONES...BUT MOISTURE HANGS IN OVER MUCH OF THE AREA...
SO LOWERED MAX TEMPS JUST A TAD.

THURSDAY NIGHT...UPPER LOW CONTINUES TO SAG SOUTH...AND CLOUDS
SHOULD CONTINUE TO DISSIPATE.  PROBLEM IS HOW MUCH.  LOWERED MINS
OVER THE AREA AS FRESH SNOW COVER COMBINED WITH ANY CLEARING WILL
ALLOW FOR VERY LOW TEMPS.  ALAMOSA COULD DROP BELOW MINUS 20...BUT
DIDNT GO QUITE THAT COLD JUST YET.

FRIDAY...UPPER LOW TRACKS ACROSS NEW MEXICO...AND OVERTOPPING RIDGE
WILL YIELD WARMER NORTHERN AIR TO MOVE INTO THE AREA.  KNOCKED MAX
TEMPS DOWN A BIT...CONSIDERING THE POSSIBILITY FOR SOME WARM
ADVECTION CLOUDS AND THE PROSPECT THAT SNOW WILL STILL BE ON THE
GROUND IN MOST AREAS.

SATURDAY...RIDGE BUILDS IN NICELY...AND SHOULD BE A PLEASANT DAY AS
MAX TEMPS FORECAST TO BE IN THE 40S AND LOWER 50S IN THE PLAINS...
AND MAINLY IN THE 30S AND LOWER 40S IN THE MOUNTAINS AND HIGH
VALLEYS...WITH MID LEVEL TEMPS WARMING TO AROUND -3 DEGREES C...
AND PLENTY OF SUN.

SUNDAY INTO MONDAY...THE SHORTWAVE THAT WAS FORECAST TO CUTOFF OVER
THE 4 CORNERS BY THE GFS YESTERDAY...IS NOW PROGRESSIVE...WHICH THE
OTHER MODELS SHOWED...SO GOING FORECAST OF LOW POPS FROM MID SUNDAY
TO MONDAY STILL LOOK GOOD.  IF MODELS ON TARGET...MONDAY WILL
FEATURE LIGHT WEST TO NORTHWEST FLOW ALOFT...RESIDUAL MOISTURE AND
COOL TEMPS.

TUESDAY...A LARGE MILD RIDGE OF HIGH HEIGHTS EXPECTED TO BEGIN
MOVING IN ON TUESDAY...AND PROVIDE WARMING DRY WEATHER ON TUESDAY
THROUGH MIDWEEK. -TLM-

 &&

.PUB...WINTER WEATHER ADVISORY ZONES 84>86...77/83...EL PASO /
         PUEBLO / SOUTHERN FREMONT COUNTIES 6AM WED TO MIDNIGHT.
       WINTER STORM WARNING 76/81/82...NORTHERN FREMONT/TELLER
         COUNTIES / PIKES PEAK 6AM WED TO MIDNIGHT.
       WINTER STORM WARNING 78>80...72/73...WET MOUNTAIN VALLEY
         AND MOUNTAINS...NORTHERN SANGRE DE CRISTO MOUNTAINS
         6AM WED TO 6 AM THURS.
       WINTER STORM WARNING 65>68...74/75/87/88...EASTERN SAN JUAN
         MOUNTAINS...SOUTHERN SANGRE DE CRISTOS AND SOUTHERN
         FOOTHILLS NOON WED TO 6AM THURS.
       WINTER WEATHER ADVISORY 58>64...CENTRAL MOUNTAINS NOON WED TO
         MIDNIGHT.
       WINTER WEATHER ADVISORY 69>71...SAN LUIS VALLEY NOON WED TO
         6AM THURS.

&&
Hazardous weather outlook, Feb 11, 7:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST WED FEB 11 2004

COZ058>089-093>099-121400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MST WED FEB 11 2004

...WINTER STORM WARNING UNTIL MIDNIGHT FOR TELLER COUNTY AND THE
RAMPART RANGE...AND NORTHERN PORTIONS OF FREMONT COUNTY...
...WINTER STORM WARNING UNTIL 6 AM THURSDAY FOR THE WET MOUNTAINS AND
WET MOUNTAIN VALLEY...AND THE NORTHERN SANGRE DE CRISTO MOUNTAINS...
...WINTER STORM WARNING FROM NOON TO 6 AM THURSDAY FOR THE SOUTHERN
SANGRE DE CRISTO MOUNTAINS AND THE ADJACENT PLAINS...AND THE
EASTERN SAN JUAN MOUNTAINS AND THE LA GARITA MOUNTAINS...
...WINTER WEATHER ADVISORY UNTIL MIDNIGHT FOR MOST OF EL PASO
COUNTY...PUEBLO COUNTY...AND EASTERN FREMONT COUNTY...
...WINTER WEATHER ADVISORY FROM NOON TO MIDNIGHT FOR ALL OF LAKE AND
CHAFFEE COUNTIES...
...WINTER WEATHER ADVISORY FROM NOON TO 6 AM THURSDAY FOR THE
ENTIRE SAN LUIS VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SNOW IS EXPECTED TO SPREAD ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO THROUGH THE MORNING...WITH SNOW BECOMING HEAVY AT
TIMES ACROSS THE MOUNTAINS...HIGH VALLEYS...AND THE INTERSTATE 25
CORRIDOR THIS AFTERNOON THROUGH TONIGHT.  THE HEAVIEST
ACCUMULATIONS ARE EXPECTED ALONG THE EAST FACING SLOPES OF THE WET
MOUNTAINS...THE SANGRE DE CRISTO MOUNTAINS...PIKES PEAK...AND
ALONG THE EAST FACING SLOPES AND HIGHER AREAS OF THE EASTERN SAN JUAN
AND LA GARITA MOUNTAINS.  TOTAL ACCUMULATIONS IN THESE AREAS WILL
RANGE FROM 8 TO 16 INCHES.   ACROSS THE SAN LUIS VALLEY...THE UPPER
ARKANSAS RIVER VALLEY...THE SAWATCH RANGE...AND ALONG THE INTERSTATE
25 CORRIDOR FROM MONUMENT HILL TO JUST SOUTH OF PUEBLO...3 TO 7
INCHES OF ACCUMULATION CAN BE EXPECTED.  ACROSS THE SOUTHERN
INTERSTATE 25 CORRIDOR FROM SOUTH OF PUEBLO TO THE RATON RIDGE...5 TO
10 INCHES OF SNOW WILL BE POSSIBLE BY EARLY THURSDAY MORNING.

A POTENT WINTER STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE STATE
TODAY AND TONIGHT BRINGING DEEP EASTERLY UPSLOPE FLOW ACROSS
SOUTH CENTRAL AND SOUTHEAST COLORADO. VERY COLD AIR WILL MOVE IN
BEHIND THE COLD FRONT...WITH TEMPERATURES TOPPING OUT IN THE TEENS
AND 20S BY LATE MORNING...THEN REMAINING STEADY OR FALLING THROUGH
MOST OF THE AFTERNOON. LOW TEMPERATURES OVERNIGHT ARE EXPECTED TO
DROP BELOW ZERO...ESPECIALLY FOR THE MOUNTAINS AREAS...WITH SINGLE
DIGIT READINGS ACROSS THE SOUTHEAST PLAINS. A GRADUAL IMPROVING TREND
WILL OCCUR FROM NORTH TO SOUTH LATE TONIGHT AS THE SYSTEM BEGINS TO
MOVE SOUTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE WINTER WEATHER SYSTEM WILL PULL OUT OF THE SOUTHERN PART
OF THE AREA THURSDAY MORNING...YIELDING SOME LIGHT ACCUMULATIONS OF
SNOW...MAINLY ACROSS THE SOUTHERN MOUNTAINS. WIND CHILL READINGS
WILL BE BELOW ZERO ACROSS MOST OF THE MOUNTAINS AND HIGH VALLEYS
THURSDAY MORNING.

THURSDAY NIGHT AND FRIDAY MORNING...TEMPERATURES AND WIND CHILL
READINGS WILL DROP BELOW ZERO OVER THE MOUNTAINS AND HIGH VALLEYS...
AND LIGHT WINDS WILL BRING WIND CHILL READINGS BELOW ZERO OVER THE
PLAINS BY EARLY MORNING ON FRIDAY.

TEMPERATURES WILL LIKELY FALL BELOW ZERO EACH MORNING FROM SATURDAY
THROUGH WEDNESDAY IN PARTS OF THE SAN LUIS VALLEY.

SUNDAY AFTERNOON AND SUNDAY NIGHT THERE WILL BE A CHANCE FOR
SCATTERED ACCUMULATIONS OF SNOW...MAINLY IN THE HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY.

&&

TM/KT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft

When
February 11, 11:00 AM MST to February 12, 11:00 AM MST
Where
Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
February 11, 11:00 AM MST to February 12, 11:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Canon City Vicinity / Eastern Fremont County

When
February 11, 11:00 AM MST to February 12, 11:00 AM MST
Where
Canon City Vicinity / Eastern Fremont County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.488, -105.323 (the zone’s center; the record gives no point)

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
February 11, 11:00 AM MST to February 12, 11:00 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Winter Storm, West / Central Fremont County Below 8500 Ft

When
February 11, 11:00 AM MST to February 12, 11:00 AM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Winter Storm, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
February 11, 11:00 AM MST to February 12, 11:00 AM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
February 11, 11:00 AM MST to February 12, 11:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
February 11, 11:00 AM MST to February 12, 11:00 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385470, 5385471, 5385472, 5385473, 5385474, 5385475, 5385476, 5385610.